Kansas, 2023

High Wind in Kansas, February 14, 2023

February 14, 2023 · NWS DDC · 14 events in 5 counties and zones

Behind the pre-frontal trough that turned winds out of the northwest, a stinger jet helped to aid in high wind criteria winds for some southwestern counties of the CWA. Aiding by peak heating of the early afternoon that mixed the boundary layer winds to the surface, wind speeds of 60-70 mph were had with a rogue 81 mph as well.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Behind the pre-frontal trough that turned winds out of the northwest, a stinger jet helped to aid in high wind criteria winds for some southwestern counties of the CWA. Aiding by peak heating of the early afternoon that mixed the boundary layer winds to the surface, wind speeds of 60-70 mph were had with a rogue 81 mph as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 14, 11:15 AM CST, 0 minutes earlier.

Area forecast discussion, Feb 14, 11:15 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1115 AM CST Tue Feb 14 2023

...Updated Aviation Discussion...

.SHORT TERM...(Today through Wednesday)
Issued at 342 AM CST Tue Feb 14 2023

A dry slot is progressing across southwest Kansas this morning
as the warm conveyor belt ahead of an upper low shifts eastward.
Another round of rain is expected early this afternoon in the
wraparound rain shield in far western Kansas and then along I-70
by mid afternoon. However, a good part of southwestern Kansas
including Liberal and Dodge City will probably not see
significant additional rain. Temperatures today will reach into
the upper 40s and 50s. A slightly cooler air mass will arrive
behind this upper level trough tonight, with lows from the mid
20s to near 30 by Wednesday morning.

.LONG TERM...(Wednesday night through Monday)
Issued at 342 AM CST Tue Feb 14 2023

The next upper level trough will be close on the heels of the
present system, with snow developing across far western Kansas
Wednesday morning and overspreading the remainder of central and
southwestern Kansas during the day. After perusing the various
models and their respective ensembles, the best chance of 3 to 6
inches of snow is across far western Kansas, along and northwest
of a line from Hugoton to Jetmore to Hays. Farther southeast,
snows on the order of 1 to 3 inches can be expected, with the
smaller amounts over south central Kansas locations such as
Medicine Lodge and Pratt. Winds with this weakening system will
not be all that strong, with gusts as high as 40 mph leading to
some blowing and drifting of snow. The winter storm watch area has
not be changed.

A moderating trend will commence later this week, but not before
temperatures drop into the single digits and teens Thursday and
Friday mornings. The coldest morning will be Friday when skies
clear and winds become light, allowing temperatures to bottom out
as low as zero to 5 degrees over snow covered areas of far
western Kansas, with single digits and teens farther southeast.
Temperatures over snow covered areas will be slower to recover
this weekend depending on how much snow falls Wednesday and how
fast the snow melts. But it may take until Sunday in Scott City
for high temperatures to get above the 30s, while 40s and 50s are
likely over south central Kansas. Fair and mild weather can be
expected from Sunday into early next week before the next cold
front arrives on Tuesday. This could be the start of a prolonged
cold spell that goes through next weekend. Arctic air is
advertised to move southward into the northern and central plains
mid to late next week. However, it will be mild to the south of
this arctic front and it is way too early to know exactly where
this front will stall out. But the farther north you go there is
a better chance of some very cold air, while downright balmy air
could reside over parts of the southern plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1105 AM CST Tue Feb 14 2023

Gusty northwest winds, light precipitation and ceilings in the
2000 to 3000ft AGL level will accompany a 700mb deformation zone
that will be moving across southwest Kansas through 21z today.
Liberal may see the northwest winds briefly gusting into the 35
to 40 knot range through 21z today. Elsewhere wind gusts of up to
35 mph will be likely. The gusty northwest winds and lower
ceilings will give way to clearing skies and decreasing winds
early tonight. An upper level trough approaching from the west
early Wednesday morning will bring an increase and lowering of
cloud cover after 09z Wednesday. Based on BUFR soundings the
ceilings will fall into the 2000 to 3000ft AGL level after 12z at
Garden City and Liberal as light snow develops. These lower
ceilings will then begin to spread into the Dodge City and Hays
area towards 18z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  27  33  14 /  40   0 100  90
GCK  52  26  29  12 /  30  10 100  80
EHA  55  28  30  12 /  70  10 100  40
LBL  56  29  35  12 /  30  10 100  70
HYS  53  28  31  14 /  50   0  80  90
P28  54  31  45  18 /  50   0  40  90

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 AM CST /5 AM MST/ Wednesday to 6 AM
CST /5 AM MST/ Thursday for KSZ030-043>045-061>063-074-075-084.

Winter Storm Watch from Wednesday morning through late Wednesday
night for KSZ031-046-064-065-076>079-085-086.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Feb 14, 5:00 AM CST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
500 AM CST Tue Feb 14 2023

KSZ030-031-043>046-061>066-074>081-084>090-151100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
500 AM CST Tue Feb 14 2023 /400 AM MST Tue Feb 14 2023/

...A winter storm watch is in effect for parts of central and
western Kansas for Wednesday and Wednesday night...

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread snow and blowing snow are expected Wednesday and
Wednesday night. See the latest winter weather message (TOPWSWDDC)
for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Morton

When
February 14, 11:15 AM CST
Where
Morton forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Morton

When
February 14, 11:23 AM CST
Where
Morton forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Stanton

When
February 14, 11:35 AM CST
Where
Stanton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

High Wind, Seward

When
February 14, 12:11 PM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Barber

When
February 14, 12:15 PM CST
Where
Barber forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

High Wind, Stevens

When
February 14, 12:15 PM CST
Where
Stevens forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

High Wind, Stevens

When
February 14, 12:17 PM CST
Where
Stevens forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

High Wind, Seward

When
February 14, 12:30 PM CST
Where
Seward forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Seward

When
February 14, 12:43 PM CST
Where
Seward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Seward

When
February 14, 12:55 PM CST
Where
Seward forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Seward

When
February 14, 1:00 PM CST
Where
Seward forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Seward

When
February 14, 1:15 PM CST
Where
Seward forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Seward

When
February 14, 1:20 PM CST
Where
Seward forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Seward

When
February 14, 2:09 PM CST
Where
Seward forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081710, 1081733, 1081734, 1081737, 1081738, 1081739, 1081741, 1081742, 1081744, 1081745, 1081746, 1081747, 1081748, 1081749.